Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anti-depressants and weight gain....

(3 Posts)
Toounhappynow Sat 07-Feb-15 07:50:27

I think I have to stop fighting this and admit I am depressed. I have an appointment to see the GP on Monday and this has been a longtime coming. Reasons for feeling so low probably go back 4 years to birth of second child who was unwell and screamed for the first 6 months of life putting pressure on my marriage and other child who has SN.

DC2 better now but DC1 remains a daily challenge and I have no life outside of being a SAHM. No family near and hardly any friends. Certainly none that would help with DC1. I have tried to exercise this away but it just isn't working and I am angry so often and have no patience. I am not a good enough mum. I can feel it has gone wrong in my head. When DH asks what would make me feel better I can't think of anything at all ever. And I have realised that I am withdrawing socially. DH wanted to go in holiday this year but the thought of being away from home made me panic and cry for days until he stopped talking about it.

This is so far from the person I want to be and used to be.

So I need help I get that BUT BUT BUT...I don't want to put on weight. Being bigger will not help and I can't imagine I will stay on meds that do that. Don't flame or shout. Please. Years ago I was put on prothieden and it worked very well but I know they don't like to use it anymore. It is still around as dothiepen is think.

I am CONVINCED there is a strongly hormonal link to my depression. It is terrible for two days around ovulation then 10 days before period and manageable mainly for the rest of the time. But PMT gets met with a shrug. Yes I have tried vit B thanks. I take St johns wort. That kept things ok for the last couple of years but isn't enough now. I know it has to discontinue with meds. I am 43.

Any ideas or suggestions? Please be kind.

NanaNina Sat 07-Feb-15 14:43:15

Oh hello, and why do you think we would be unkind. I imagine all of us using the MH thread suffer from MH issues of one kind or another and are here to support each other, so don't worry that people are going to flame or shout. Have you had a bad experience with MN before I wonder.

Life sounds very tough for you with the LOs and very little support. How old are your children, and do you not get any support with DC1 with SNs? When you say years ago you were put on prothieden, (haven't actually heard of it) was that for a depressive episode. I think the trouble is once we have had one episode of depression/anxiety it makes us more susceptible to further episodes. I suffer from intermittent dep/anx which can be severe at times, so I know the torment of this illness. The other thing of course is that few people understand MH issues and this makes it worse, and I firmly believe that it is impossible to really understand unless you have first hand experience.

I SO understand your comment:

"This is so far from the person I want to be and used to be." Same here! I am old incidentally (71) but have always been outgoing and happy with life until depression struck and when the bad days come I wail "This is NOT who I am"........I think that's one of the scariest things, MH issues strike at our very being, making it seem like a stranger has taken over our minds/brains, whereas with physical illness that's not the case.

Sounds like you have a supportive DH, so one good thing. Do you think your anxiety is worse than the depression, though it's often difficult to tell isn't it as the two often go hand in hand.

You ask for ideas/suggestions. I think your plan of seeing the GP is the way forward, and maybe write a list of your symptoms with bullet points and either give it him/her or use it as an aid memoire. Sometimes people recommend the AD that they are on, but as I'm sure you know they act differently on individuals, just to confuse us more!

I don't know about the weight gain - I know some of them are more likely to cause weight gain than others, so maybe mention your concern if the GP does suggest taking ADs.

Sending warm wishes through cyberspace.

Pandora37 Sun 08-Feb-15 20:19:13

I'm on mirtazapine which is notorious for weight gain and there are a lot of stories on here and on the web about how people put on 3 stone in a week or whatever. I've been on it for 4 months and put on half a stone in that time. Which may put you off however, I'd lost a stone through stress so really I was just getting back to my normal weight. I still haven't put on the extra half a stone I was carrying around before so I think I've done very well. It did increase my appetite when I first started but that died down after a month or so.

The thing is, different ADs work differently on different people. I've known people put on lots of weight on sertraline but I lost weight on it. I think unfortunately it is a case of trial and error but if you find you're given something that makes you put on more than half a stone for example then you can always change. The weight should, or so I've heard, come off quite quickly. Good luck. smile

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: